EconPapers    
Economics at your fingertips  
 

The Likelihood Ratio Test under Nonstandard Conditions: Testing the Markov Switching Model of GNP

Bruce Hansen ()

Journal of Applied Econometrics, 1992, vol. 7, issue S, S61-82

Abstract: A theory of testing under non-standard conditions is developed. By viewing the likelihood as a function of the unknown parameters, empirical process theory enables us to bound the asymptotic distribution of standardized likelihood ratio statistics, even when conventional regularity conditions (such as unidentified nuisance parameters and identically zero scores) are violated. This testing methodology is applied.to the Markov switching model of GNP proposed by Hamilton (1989). The standardized likelihood ratio test is unable to reject the hypothesis of an AR(4) in favour of the Markov switching model. Instead, we find strong evidence for an alternative model. This model, like Hamilton's, is characterized by parameters which switch between states, but the states arrive independently over time, rather than following an unrestricted Markov process. The primary difference, however, is that the second autoregressive parameter, in addition to the intercept, switches between states. Copyright 1992 by John Wiley & Sons, Ltd.

Date: 1992
References: Add references at CitEc
Citations: View citations in EconPapers (329) Track citations by RSS feed

Downloads: (external link)
http://links.jstor.org/sici?sici=0883-7252%2819921 ... 0.CO%3B2-8&origin=bc full text (application/pdf)
Access to full text is restricted to JSTOR subscribers. See http://www.jstor.org for details.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:jae:japmet:v:7:y:1992:i:s:p:s61-82

Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252

Access Statistics for this article

Journal of Applied Econometrics is currently edited by M. Hashem Pesaran

More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing ().

 
Page updated 2019-11-10
Handle: RePEc:jae:japmet:v:7:y:1992:i:s:p:s61-82